Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Baltimore/Washington

July 7, 2004Baltimore County, City of Baltimore, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 7, 2004, 3:29 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 3:29 PM EDT (19:29 UTC)
Expired
Jul 7, 2004, 6:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Baltimore County, MD, City of Baltimore, MD

The radar

The Sterling radar (KLWX), 90 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 071930
FFWLWX
MDC005-510-072230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  BALTIMORE COUNTY IN NORTHERN MARYLAND
  BALTIMORE CITY IN NORTHERN MARYLAND

* UNTIL 630 PM EDT.

* AT 329 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN PRODUCING
  THUNDERSTORMS OVER NORTHERN AND WESTERN BALTIMORE COUNTY...
  AND OVER WESTERN PORTIONS OF BALTIMORE CITY. AN OBSERVER REPORTS
  2 INCHES OF RAIN IN LESS THAN AN HOUR IN THIS ACTIVITY. FLOODING
  HAS BEEN REPORTED IN THE AREA.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
  NORTHERN AND WESTERN BALTIMORE COUNTY...AND WESTERN PARTS OF 
  BALTIMORE CITY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3935 7678 3933 7633 3956 7654 3957 7670

$$
RDH
4 follow-up statements
000 
WGUS71 KLWX 071956
FFSLWX
MDC005-510-072045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED JUL 7 2004

...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE
   COUNTIES UNTIL 630 PM EDT...

HEAVY RAIN IS CONTINUING OVER NORTHERN AND WESTERN BALTIMORE COUNTY
AND WESTERN PORTIONS OF BALTIMORE CITY. RADAR AT 350 PM SHOWS MORE 
HEAVY RAIN PRODUCING THUNDERSTORMS OVER HOWARD AND MONTGOMERY 
COUNTIES MOVING NORTHEAST INTO THE WARNING AREA. ANOTHER 1 TO 2 
INCHES OF RAIN IS POSSIBLE THROUGH 600 PM. 

THE GWYNNS FALLS WATERSHED APPEARS TO HAVE GOTTEN THE MOST RAINFALL.
BE ALERT FOR HIGH WATER IN WESTERN BALTIMORE CITY AND IN 
WOODLAWN...RANDALLSTOWN AND RESITERSTOWN. FLOODING CAN ALSO BE 
EXPECTED IN SPOTS SUCH AS TOWSON AND PARK HEIGHTS. 

DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT 
FOR YOU TO CROSS SAFELY. 

$$
RDH
000 
WGUS71 KLWX 072045
FFSLWX
MDC005-510-072145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT WED JUL 7 2004

...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE
   COUNTIES UNTIL 630 PM EDT...

HEAVY RAIN IS CONTINUING OVER NORTHERN AND WESTERN BALTIMORE COUNTY 
AND WESTERN AND NORTHERN PORTIONS OF BALTIMORE CITY. RADAR AT 440 PM 
SHOWS THE BACK EDGE OF THE HEAVIEST RAINS OVER HOWARD AND ANNE 
ARUNDEL COUNTIES. ANOTHER 1 TO 1.5 INCHES OF RAIN IS POSSIBLE 
THROUGH 600 PM BEFORE THE ACTIVITY TAPERS OFF.  

SOME RAINFALL REPORTS FROM THE INTEGRATED FLOOD OBSERVING AND 
WARNING SYSTEM GAGES SINCE MID AFTERNOON...

BAPTIST HOME NEAR BROOKLANDVILLE...2.25
LAKE ROLAND........................2.21
RIDGE SCHOOL TOWSON................2.30
WESTVIEW...........................2.67
LEAKIN PARK........................1.85
ELLICOTT CITY......................1.76

DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT 
FOR YOU TO CROSS SAFELY. THIS IS AN ESPECIALLY DANGEROUS FLOODING 
SITUATION. 

$$
RDH
000 
WGUS71 KLWX 072135
FFSLWX
MDC005-510-072230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
535 PM EDT WED JUL 7 2004

...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE
   COUNTIES UNTIL 630 PM EDT...

HEAVY RAIN IS BEGINNING TO EXIT THE WARNING AREA. RAIN SHOULD END 
OVER THE CITY AND COUNTY BY 600 PM. HOWEVER...ANOTHER LINE OF 
SHOWERS AND THUNDERSTORMS EXTENDING FROM WESTERN MARYLAND TO THE 
CENTRAL VIRGINIA BLUE RIDGE AREA AT 530 PM WILL AFFECT THE REGION 
DURING THE EARLY EVENING. 

SOME RAINFALL REPORTS FROM THE INTEGRATED FLOOD OBSERVING AND 
WARNING SYSTEM GAGES SINCE MID AFTERNOON...

BAPTIST HOME NEAR BROOKLANDVILLE...2.85
LAKE ROLAND........................3.50
RIDGE SCHOOL TOWSON................2.98
WESTVIEW...........................4.44
LEAKIN PARK........................4.06
ELLICOTT CITY......................1.96

FLASH FLOODING HAS BEEN REPORTED IN NORTHERN AND NORTHWEST BALTIMORE 
COUNTY.

DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT 
FOR YOU TO CROSS SAFELY. THIS IS AN ESPECIALLY DANGEROUS FLOODING 
SITUATION. PLEASE RELAY ANY FLOOD REPORTS TO LOCAL LAW ENFORCEMENT 
AND ASK THEM TO PASS IT ON TO THE NATIONAL WEATHER SERVICE. 

$$
RDH
000 
WGUS71 KLWX 072211
FFSLWX
MDC005-510-072230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT WED JUL 7 2004

...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY AND BALTIMORE    
COUNTY UNTIL 630 PM EDT AND WILL LIKELY BE EXTENDED...

HEAVY RAIN HAS ENDED FOR THE MOMENT. ANOTHER AREA OF SHOWERS AND 
THUNDERSTORMS WILL MOVE ACROSS THE REGION AFTER ABOUT 800 PM. RAINS 
SHOULD NOT BE AS HEAVY AS EARLIER THIS AFTERNOON. 

THE U.S. GEOLOGICAL SURVEY GAGE ON JONES FALLS AT MARYLAND AVENUE IN 
BALTIMORE CITY ROSE AROUND 9 FEET IN TWO HOURS LATE THIS AFTERNOON.
A GAGE ON GWYNNS FALLS JUST WEST OF THE CITY LINE SHOWED A SIMILAR 
RISE.  

WATER RESCUES ARE ONGOING IN WESTERN BALTIMORE COUNTY AROUND WESTVIEW.
COUNTY OFFICIALS REPORT A NUMBER OF ROAD CLOSURES IN THE NORTHERN 
AND WESTERN PART OF THE COUNTY. BALTIMORE CITY OFFICIALS REPORT HIGH
WATER ON A NUMBER OF STREETS AS WELL.

DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT 
FOR YOU TO CROSS SAFELY. THIS IS AN ESPECIALLY DANGEROUS FLOODING 
SITUATION. 

$$
RDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:00 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 7, 3:00 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED JUL 7 2004

.SHORT TERM...TONIGHT-THU...

TSTMS FORMING ALONG THE CLD/CLR DIFFERENTIAL HTG BNDRY. WROTE ABT THE
MET PARAMETERS THAT WL CONTRIBUTE TO TSTM DVLPMNT IN MY MRNG DSCN.
SVR TSTM WTCH OUT E OF THE MTNS UNTIL 6 PM. XPCT TO SEE CLRG BY
MDNGT...AND HV CUT DOWN SIGNIFICANTLY ON THE CLD CVR IN GRIDS
OVRNGT.

THINK WE HV ONE MORE DAY OF PSBL TSTMS ON THU B4 THINGS BECOME
WARMER AND DRIER. CD FNT JUST ABT OUT OF CWA BY 00Z FRI.

GOTTA GO...

WOODY

&&
LONG TERM (THU NIGHT-WED)

UPPER LOW DEPARTS NORTHEASTERN STATES/SERN CANADA THU NIGHT AND
STRONG RIDGE BUILDS IN. WX TURNS HOT AND HUMID AS RESULT WITH TEMPS
AROUND 90 AND DEWPOINTS NEAR 70F. MCS ACTIVITY COULD ROLL THRU SRN
NY/NRN PA DURING THE WEEKEND OVER TOP OF RIDGE. ISOLD -TSRA ACTIVITY
POSSIBLE SUN-MON MAINLY OVER THE HIR TERRAIN DUE TO DIFFERENTIAL
HEATING. A WEAK COLD FRONT WILL TRY TO PENETRATE THE AREA PERHAPS ON
WED TO BRING SOME RELIEF TO THE HEAT AND HUMIDITY.

ROSA

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SVR TSTM WTCH TIL 22Z.
MD...SVR TSTM WTCH MD003-005-009-013-017-021-025-027-031-033-037.
VA...SVR TSTM WTCH VAZ041-042-050>054.
WV...NONE.
MARINE...SVR TSTM WTCH PTMC AND MD PTN OF CHES BAY.

&&
Hazardous weather outlook, Jul 7, 11:20 AM EDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT WED JUL 7 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-080800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1120 AM EDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINA...AND WESTERN
MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST LIKELY
THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY LARGE
HAIL. THIS IS MOST LIKELY TO OCCUR BETWEEN 2 AND 7 PM. STORMS WILL
HAVE THE POTENTIAL TO DRIFT FURTHER EAST INTO THE METROPOLITAN AREAS
IN THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Jul 7, 11:08 AM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 AM EDT WED JUL 7 2004

MDZ002>004-VAZ021-025>031-042-WVZ048>055-072300-
ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-
FREDERICK MD-GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-
LOUDOUN VA-MINERAL WV-MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-
SHENANDOAH VA-WARREN VA-WASHINGTON MD-
1108 AM EDT WED JUL 7 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED AN OUTLOOK
FOR PORTIONS OF WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND
WESTERN MARYLAND AS HAVING A RISK FOR SEVERE THUNDERSTORMS. THE MOST
LIKELY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND POSSIBLY
LARGE HAIL...AND OCCUR BETWEEN 2 AND 7 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 7, 2:01 PM EDT, 1 hour 28 minutes before
MDZ010-014-071830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT WED JUL 7 2004

A STRONG THUNDERSTORM OVER WESTERN ANNE ARUNDEL AND EASTERN HOWARD
COUNTIES WILL CONTINUE TO MOVE NORTHEAST AROUND 15 MPH. EXPECT WIND
GUSTS TO 45 MPH...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING
STRIKES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND
AND NORTHERN VIRGINIA.
Local storm report, Jul 7, 3:14 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             REISTERSTOWN            39.46N 76.81W
07/07/2004  0.75 INCH        BALTIMORE          MD   EMERGENCY MNGR

            REPORT FROM MEMA.

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:25 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington50 min
Jul 7, 2:39 PM EDTSevere Thunderstorm WarningLWXSaint Mary's51 min
Jul 7, 2:51 PM EDTSevere Thunderstorm WarningLWXAnne Arundel39 min
Jul 7, 2:57 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore63 min
Jul 7, 3:27 PM EDTSevere Thunderstorm WarningLWXMontgomery48 min
Jul 7, 4:19 PM EDTSevere Thunderstorm WarningLWXPrince George's41 min
Jul 7, 4:34 PM EDTSevere Thunderstorm WarningLWXAnne Arundel56 min
Jul 7, 4:47 PM EDTSevere Thunderstorm WarningLWXCity of Baltimore43 min
Jul 7, 4:59 PM EDTSevere Thunderstorm WarningLWXBaltimore46 min
Jul 7, 6:30 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.